Schizophrenia.com

Weight gain and loss

Hi. After being diagnosed with schizophrenia in the Fall of 2017, I started on injections of Risperdal of 75mg every 14 days. Over the course of the last three years, I reduced my dose and now am taking 2mg oral/ day. That’s 5.35mg/day to 2mg/day.

Initially, I gained 80 pounds within 6 months. My dose has tremendously decreased, but I haven’t loT any of the weight. Any idea why?

Thank you
Andrew

1 Like

The weight won’t go down unless you’re burning more calories than you’re consuming. You’ll need to make some adjustments to your lifestyle.

1 Like

Hello. I have gained almost 30kgs and I don’t know how to lose it. I have huge appetite

OMG. This is SUCH a hard thing to do. Lifestyle changes are the worst.

But squirrel master is right.

Risperdone was my first med too and I put in 70 pounds in three and a half years. Then I took all of the weight off thru healthy eating and plenty of exercise.

It was REALLY hard tho. But I wanted it that bad.

GL

3 Likes

low carb diet without sugar helped me.

2 Likes

Not as bad as a lingering death as my heart fails from being overweight. I’ve made my choice, moving more, eating less.

This. Is. SPARTA!

:persevere:

1 Like

I understand the concept of calorie intake vs burning. But my diet didn’t change and the Risperdal made me gain 80 pounds within 6 months… so shouldn’t a decrease in the dose make some of the weight I’ve gained go away?

A lot of these meds are sedating and cause your overall activity level to decrease. They’ll also mess up your metabolism a bit and make it easier to gain/keep weight and harder to lose. I’m finding it takes more effort to lose weight than before and that’s even now that I’m on Geodon, which is considered weight neutral.

I gained 35 kilos on Olanzapine 20mg from 2013-2015

Since then I have been on Latuda, Haldol, Abilify and Amisulpride.

I lost 20 kilos a couple of years ago, but then put it back on.

Now I have lost 20 kilos due to lifestyle change where I work a manual labour job, and go to the gym to swim 600m 4 times a week. My diet is consistent, and I don’t really eat snacks.

1 Like

Some side effects are dosage independent.

antipyschotics mess with your metabolism and make you very hungry. unfortunately very crappy side effect. most are weight gain positive.

I lost the 30 pounds I gained by intermittent fasting. I highly recommend it. It’s easy and it changed my life. Eat fewer meals, stop snacking, but eat until you are full. The longer time between meals, the more you’re body is burning fat instead of producing insulin. Eat = insulin, Fast = fat burning mode (ketosis). It’s the simple way our bodies work. So, you can use it to your full advantage. Many people do, and it works 100% of the time. No diets, no tricks, no counting calories. Just skip breakfast and snacks. (maybe easier said than done.) but it can be done!

2 Likes

I run 3KM a day


Bmr x 1.1

a calorie deficit 500 a day… lose half a kilo in 7 days.

2 Likes

All of that who-fab about slowing your metabolism…

Well it may be accountable for a little weight gain, it certainly wasn’t responsible for me gaining 70 pounds.

It’s calories in vs. calories out. If you want to lose weight you need to eat less and exercise more. That’s the secret actually. Trust me, I tried everything else

Eat lots of whole grains they will keep you feel full longer. Things like oats whole grains pasta, rice,bread. And go for veggies.

Most antipsychotics make you gain weight, im on capylta, it does not make gain weigh that much. lower your calories and eat healthy and exercise. I was on Risperdal, it made me gain 60lbs and turned into a diabetic so i had to switch.

A little antipsychotic is enough to change your metabolism and make you hungry. You dont need to be taking a lot to gain wait.